Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 5, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 31, 2015, 3:46 PM CDT for Calhoun County, Yalobusha County, Mississippi. It was in force for 12 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2015, 3:46 PM CDT (20:46 UTC)
- Expired
- Mar 31, 2015, 3:58 PM CDT
- In force
- 12 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Calhoun County, MS, Yalobusha County, MS
The radar
The Columbus AFB radar (KGWX), 102 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 3:50 PM CDT | HAIL 1 | 6 W Bruce, MS | QUARTER SIZE HAIL IN BRUCE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 836 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
210 WUUS54 KMEG 312046 SVRMEG MSC013-161-312130- /O.NEW.KMEG.SV.W.0005.150331T2046Z-150331T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 346 PM CDT TUE MAR 31 2015 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI... EAST CENTRAL YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI... * UNTIL 430 PM CDT * AT 345 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES EAST OF VELMA...OR 10 MILES SOUTHEAST OF WATER VALLEY...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... BRUCE...PITTSBORO...PINE VALLEY...ELLARD...SKUNA AND SHEPHERD. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. SEND YOUR STORM REPORTS ON TWITTER USING AT NWSMEMPHIS...POST TO OUR NWS MEMPHIS FACEBOOK PAGE...OR SEND A REPORT ON OUR WEBSITE AT WEATHER DOT GOV SLANT MEMPHIS AND CLICK ON SUBMIT STORM REPORT. && LAT...LON 3399 8957 3409 8956 3406 8921 3389 8925 TIME...MOT...LOC 2045Z 286DEG 22KT 3404 8952 $$
1 follow-up statement
370
WWUS54 KMEG 312058
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
358 PM CDT TUE MAR 31 2015
MSC013-161-312108-
/O.CAN.KMEG.SV.W.0005.000000T0000Z-150331T2130Z/
CALHOUN MS-YALOBUSHA MS-
358 PM CDT TUE MAR 31 2015
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CALHOUN AND EAST
CENTRAL YALOBUSHA COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3399 8957 3409 8956 3406 8921 3389 8925
TIME...MOT...LOC 2057Z 286DEG 22KT 3402 8943
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:22 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Mar 31, 12:22 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1222 PM CDT TUE MAR 31 2015 .UPDATE... UPDATED TO ADD 18Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 624 AM CDT TUE MAR 31 2015/ DISCUSSION... UPDATED FOR 12Z AVIATION DISCUSSION PREV DISCUSSION... /ISSUED 327 AM CDT TUE MAR 31 2015/ SKIES ARE MOSTLY CLEAR THIS MORNING ACROSS MUCH OF THE FORECAST AREA WITH TEMPERATURES RANGING FROM THE MID 40S TO LOWER 50S. CURRENTLY A WARM FRONT EXTENDS ACROSS NORTHERN OKLAHOMA THROUGH CENTRAL ARKANSAS AND INTO CENTRAL MISSISSIPPI. THIS FRONT IS EXPECTED TO MOVE SLOWLY NORTH TODAY AND WEAKEN. SOME SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT LATER THIS MORNING AND INTO THIS AFTERNOON. SPC HAS INCLUDED MUCH OF THE SOUTHERN HALF OF THE FORECAST AREA IN A MARGINAL RISK FOR SEVERE WEATHER TODAY WITH HAIL BEING THE MAIN THREAT. TEMPERATURES WILL BE WARM THIS AFTERNOON WITH HIGHS IN THE 70S. BY TONIGHT A BACK DOOR COLD FRONT WILL MOVE INTO THE REGION BRINGING MORE SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE MILDER OVERNIGHT THAN THE LAST FEW EVENINGS WITH LOWS WEDNESDAY MORNING MAINLY IN THE 50S. BY WEDNESDAY...THE BACK DOOR COLD FRONT WILL START RETREATING BACK EAST AS A WARM FRONT SO THERE WILL STILL BE A CHANCE OF SOME SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL REMAIN ON THE WARM SIDE WITH HIGHS IN THE MID TO UPPER 70S. THE WARM FRONT SHOULD EXIT THE FORECAST AREA WEDNESDAY NIGHT SO THERE WILL STILL BE A SMALL CHANCE OF THUNDERSTORMS. TEMPERATURES WILL REMAIN MILD AS WELL WITH LOWS THURSDAY MORNING IN THE UPPER 50S TO LOWER 60S. BY THURSDAY...ANOTHER COLD FRONT WILL BE MOVING INTO THE CENTRAL AND SOUTHERN PLAINS. MORE SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING AHEAD OF THE FRONT WITH SOME OF THIS ACTIVITY MOVING INTO THE FORECAST AREA. TEMPERATURES WILL BE A LITTLE WARMER THAN WEDNESDAY WITH SOME LOCATIONS APPROACHING 80 DEGREES. BY THURSDAY NIGHT THE COLD FRONT WILL MOVE CLOSER TO THE REGION AND REACH NORTHWEST ARKANSAS AND SOUTHEAST MISSOURI BY FRIDAY MORNING. THIS WILL MEAN A BETTER CHANCE FOR THUNDERSTORMS. SPC HAS A SLIGHT RISK FOR MUCH OF ARKANSAS...THE MISSOURI BOOTHEEL AND EXTREME WEST TENNESSEE. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. THE COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY WITH MORE SHOWERS AND THUNDERSTORMS EXPECTED. THERE WILL BE A THREAT OF SEVERE WEATHER ON FRIDAY MAINLY OVER WEST TENNESSEE AND NORTH MISSISSIPPI WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. AS THE COLD FRONT EXITS THE REGION FRIDAY NIGHT THE THREAT OF THUNDERSTORMS WILL DIMINISH. COOLER AND DRIER AIR WILL START TO MOVE INTO THE REGION WITH LOWS SATURDAY MORNING MAINLY IN THE 40S. HIGH PRESSURE WILL BUILD INTO THE REGION BY SATURDAY KEEPING THINGS DRY WITH TEMPERATURES PLEASANT FOR THE WEEKEND. ANOTHER FRONTAL BOUNDARY WILL BE MOVING ACROSS THE CENTRAL PLAINS AND INTO THE OHIO VALLEY WITH SOME SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE FORECAST AREA SUNDAY NIGHT AND MONDAY. ARS && .AVIATION... 18Z TAF CYCLE VFR CONDITIONS THIS AFTERNOON WILL GRADUALLY DETERIORATE TEMPORARILY TO MVFR/IFR CONDITIONS LATE THIS AFTERNOON TOWARDS EARLY EVENING AS SHOWERS AND THUNDERSTORMS DEVELOP ALONG A SURFACE BOUNDARY. BEST CHANCES FOR SHRA/TSRA WILL BE AT MEM/TUP. LOW CLOUDS AND PATCHY FOG MAY DEVELOP AT MEM/TUP LATE TONIGHT TOWARDS WEDNESDAY MORNING. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Mar 31, 2:51 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 251 PM CDT TUE MAR 31 2015 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-012200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 251 PM CDT TUE MAR 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING... MAINLY SOUTH OF A LINE FROM WALNUT RIDGE ARKANSAS TO JACKSON AND SAVANNAH TENNESSEE. LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT...WITH DAMAGING WINDS A SECONDARY THREAT. NORTH OF THE SLIGHT RISK AREA...STRONG THUNDERSTORMS WILL POSSIBLE THROUGH THIS EVENING OVER FAR NORTHEASTERN ARKANSAS... THROUGH THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY. SEVERE THUNDERSTORM CHANCES WILL INCREASE WITH THE PASSAGE OF A COLD FRONT FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED AT ANY TIME THROUGH FRIDAY. PWB
In the hours before
Special weather statement, Mar 31, 3:09 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 309 PM CDT TUE MAR 31 2015 MSZ012-013-021-022-312045- CALHOUN MS-PANOLA MS-YALOBUSHA MS-LAFAYETTE MS- 309 PM CDT TUE MAR 31 2015 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL UNTIL 345 PM CDT FOR... AT 308 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER NEAR VELMA...OR NEAR WATER VALLEY...MOVING EAST AT 55 MPH. PEOPLE IN NORTHWESTERN CALHOUN...SOUTHEASTERN PANOLA...NORTHERN YALOBUSHA AND SOUTHWESTERN LAFAYETTE COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3405 8991 3428 8977 3420 8941 3399 8951 TIME...MOT...LOC 2008Z 273DEG 47KT 3411 8964
Local storm report, Mar 31, 3:20 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 8 SW WATER VALLEY 34.08N 89.73W
03/31/2015 E1.00 INCH YALOBUSHA MS TRAINED SPOTTER
QUARTER SIZE HAIL IN WATER VALLEY.
&&
AJCSpecial weather statement, Mar 31, 3:22 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT TUE MAR 31 2015
MSZ006-312100-
TISHOMINGO MS-
322 PM CDT TUE MAR 31 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 400 PM CDT FOR...
CENTRAL TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
NEAR MIDWAY AT 320 PM CDT...MOVING EAST AT 35 MPH.
PEOPLE IN CENTRAL TISHOMINGO COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHEASTERN MISSISSIPPI.
LAT...LON 3457 8814 3464 8833 3471 8833 3482 8828
3478 8811
TIME...MOT...LOC 2020Z 290DEG 29KT 3471 8824
JPM3Local storm report, Mar 31, 3:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
334 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL LAMBROOK 34.33N 90.97W
03/31/2015 E1.75 INCH PHILLIPS AR PUBLIC
GOLF BALL SIZE HAIL IN LAMBROOK, AR.
&&
AJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:09 PM CDT | Special Weather Statement | MEG | Yalobusha | 36 min |
| Mar 31, 3:17 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 43 min |
| Mar 31, 3:17 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Yalobusha | 28 min |
| Mar 31, 3:22 PM CDT | Special Weather Statement | MEG | Tishomingo | 38 min |
| Mar 31, 3:57 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman, Tallahatchie | 48 min |
| Mar 31, 4:28 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc | 47 min |
| Mar 31, 5:17 PM CDT | Severe Thunderstorm Warning | MEG | Union | 43 min |
| Mar 31, 5:47 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tishomingo | 43 min |
| Mar 31, 5:55 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Prentiss, Tippah, Union | 28 min |
| Mar 31, 6:09 PM CDT | Flash Flood Warning | MEG | Tishomingo | 6 hr |
| Mar 31, 6:21 PM CDT | Severe Thunderstorm Warning | MEG | Tishomingo | 39 min |
| Mar 31, 6:54 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tishomingo | 51 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.